A healthy 24-year-old male is admitted to the intensive care unit (ICU) for AKI and hyperkalemia. History is remarkable for a recent episode of sinusitis for which amoxicillin-clavulanate therapy was initiated. Physical examination is notable for a temperature of 37.6°C, skin rashes, and joint pain. Urine microscopy shows a few RBC’s and eosinophils. Laboratory results are given below:
What is the MOST appropriate next step in the management of this patient?A. Add amikacin
Correct Answer: B
Acute interstitial nephritis (AIN) is an important cause of AKI characterized by inflammation of the renal interstitium and tubules. AIN results from a hypersensitivity reaction, most commonly induced by medications, infections, and autoimmune disorders. Common offending agents are antibiotics (penicillins, cephalosporins, sulfonamides, ciprofloxacin, and rifampin), anticonvulsants (phenytoin, carbamazepine, phenobarbital, valproate), diuretics (thiazides, loop diuretics, triamterene), NSAIDs, and proton pump inhibitors. Medications account for over twothirds of all the AIN cases. Patients with AIN could present with sterile pyuria, hematuria, eosinophilia, and fever. The majority of the patients have complete recovery of renal function.
It is important to differentiate AIN from acute tubular necrosis (ATN). The diagnosis of AIN is difficult as symptoms could mimic infection. Sterile pyuria and eosinophiluria could suggest the diagnosis.
Removal of the offending agent is the most important component of AIN treatment. Treatment is largely supportive with use of renal replacement therapy as needed. Corticosteroid therapy in these patients is controversial. Discontinuation of the inciting agent is the cornerstone of treatment of acute interstitial nephritis.